Disorders of striated muscle are occasionally associated with thyrotoxicosis. Myasthenia gravis, exophthalmic ophthalmoplegia, thyrotoxic myopathy, encephalomyopathy, and periodic paralysis have been described.1-4 It is the purpose of this paper to report a case of severe hyperthyroidism associated with periodic paralysis and to review the clinical and pathological characteristics of these myopathies.
Report of a Case
The patient was a 30-year-old Negro who had first been diagnosed as having hyperthyroidism in April, 1961. This was manifested by nervousness, weight loss, tremor, and PBI of 11.6μg% and 13.5μg%. He was treated with phenobarbital, reserpine (Serpasil), and propylthiouracil but discontinued treatment after six months. In June, 1962, he was seen for the first time at Brooke General Hospital (BGH) because of continued nervousness and weight loss, and at that time was found to have a large, diffuse goiter and a 24-hour I131 uptake of 70%. He was placed on propylthiouracil